Vitamin D May Alleviate Statin Side Effects

By: Robert M. Blair, Ph.D. – Strategic Research Scientist

Statins are powerful and effective medications that lower cholesterol and reduce the risk of coronary heart disease. While the statins are effective at lowering cholesterol levels, their use is associated with a high rate of patients who stop using them. One of the main reasons for discontinuing the use of statins is muscle pain, stiffness, tenderness, or cramping. In fact, it has been reported that 7 – 29% of patients taking statins complain of muscle symptoms [1] and that 65% of former statin users indicated that muscle-related side effects were the main reason for stopping their use [2].

To overcome the muscle-related side effects associated with statin use, it is common to either try a different statin, reduce the amount of statin to a maximum-tolerated dose, take statins every other day or so, or to use a combination of a lower dose of statins with a non-statin cholesterol-lowering medication [3].

As a possible alternative to these options, a recent study investigated the use of vitamin D to alleviate muscle pain associated with statin use [4]. In this retrospective study, patients with low vitamin D blood levels, who had a history of statin-induced muscle pain, and who had received vitamin D replenishment prior to going back on statins were selected for analysis. Vitamin D replenishment consisted of a weekly loading dose of vitamin D for 8 – 12 weeks followed by a daily maintenance dose of 800 – 1,000 units daily.

The main objective of this study was to determine if replenishing low blood levels of vitamin D reduced statin-induced muscle pain upon restarting statin therapy. Additionally, changes in blood levels of vitamin D and lipid profiles were examined.

The results of this study showed that all 27 of the patients who met the study criteria were able to maintain statin therapy without experiencing muscle pain when they re-started it after vitamin D supplementation. Nearly 41% of the patients were able to tolerate statins that they couldn’t previously. Additionally, 22 – 30% of the patients were able to reach their cholesterol goals at the 12-month follow-up period.

Overall, this small study suggests that replenishing low blood levels of vitamin D may alleviate statin-induced muscle pain and thus help patients adhere to statin therapy and lower their blood cholesterol levels.

References

  1. Stroes ES et al.; European Atherosclerosis Society Consensus Panel. Statin-associated muscle symptoms: impact on statin therapy – European Atherosclerosis Society Consensus Panel Statement on Assessment, Aetiology and Management. Eur Heart J 2015; 36(17):1012-22.
  2. Cohen JD, Brinton EA, Ito MK, Jacobson TA. Understanding statin use in America and gaps in patient education (USAGE): an internet-based survey of 10,138 current and former statin users. J Clin Lipidol 2012; 6(3):208-215.
  3. Laufs U, Scharnagl H, Halle M, Windler E, Endres M, März W. Treatment options for statin-associated muscle symptoms. Dtsch Arztebl Int 2015; 112(44):748-55.
  4. Kang JH, Nguyen QN, Mutka J, Le QA. Rechallenging statin therapy in veterans with statin-induced myopathy post vitamin D replenishment. J Pharm Pract 2016; Oct 24, Epub ahead of print.